Oregon, 2007

Heavy Rain in Oregon, September 4, 2007

September 4, 2007 · NWS PDT · 1 event in 1 county or zone

An upper level low pressure area in southwest Oregon produced numerous thunderstorms across Central Oregon and Grant County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level low pressure area in southwest Oregon produced numerous thunderstorms across Central Oregon and Grant County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Sep 4, 10:23 AM PST, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 4, 10:23 AM PST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1123 AM PDT TUE SEP 4 2007

UPDATED AVIATION DISCUSSION

.DISCUSSION...WILL ISSUE A ZONE UPDATE SHORTLY TO ADDRESS CURRENT
TRENDS. NUMEROUS CONVECTIVE CELLS ARE OCCURRING ALONG A LINE FROM
THE HANFORD RESERVATION SOUTH-SOUTHWEST DOWN TO REDMOND AND WESTERN
DESCHUTES COUNTY. NONE OF THESE CELLS ARE PARTICULARLY LONG LIVED,
BUT MANY ARE PRODUCING A FEW LIGHTNING STRIKES. MAIN REASON FOR THE
UPDATE WAS TO INCREASE POPS EVERYWHERE, BUT ESPECIALLY FOR
SOUTHEASTERN PORTIONS OF THE FORECAST AREA. HAVE DECIDED TO
GENERALLY FOLLOW TRENDS AS INDICATED BY THE 12Z GFS WHERE QPF
AMOUNTS OVER THE SOUTHEAST MOUNTAINS WERE PROGGED TO BE NEAR 0.30
INCHES. FEEL THESE WIDESPREAD AMOUNTS MAY BE SOMEWHAT HIGH GIVEN THE
MORE CONVECTIVE NATURE OF THE CROSSING LOW, BUT LOCAL AMOUNTS UNDER
STRONGER STORMS COULD REACH IT.

KEPT THUNDERSTORM COVERAGE SIMILAR TO PREVIOUS FORECAST FOR THE
REMAINDER OF THE MORNING HOURS, BUT DID SHIFT FOCUS TO THE EASTERN
MOUNTAINS FOR THE AFTERNOON. THESE AREAS ARE GETTING SOME DECENT SUN
BREAKS THIS MORNING TO HELP FURTHER DESTABILIZE THE ATMOSPHERE.
UPPER LEVEL DYNAMICS (ESPECIALLY BULK SHEAR) COULD LEAD TO SOME
PARTICULARLY STRONG STORMS THIS AFTERNOON WITH WINDS AND HEAVY RAIN
BEING THE PRIMARY THREAT. JBONK

AVIATION...GENERALLY CONDITIONS WILL REMAIN VFR DURING THE NEXT 24
HOURS BUT WITH CONVECTION ACROSS THE AREA TODAY THERE WILL BE SOME
LOCAL MVFR CONDITIONS DUE TO THUNDERSTORMS. AREAS OF VISIBILITIES
OF 3-5 MILES IN SMOKE WILL BE POSSIBLE AT KRDM AND OVER PORTIONS OF
TWEB ROUTES 368 AND 366 OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 420 AM PDT TUE SEP 4 2007/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...UPPER LOW APPROACHING
THE PACIFIC NORTHWEST COAST EARLY THIS MORNING. PLENTY OF
INSTABILITY AHEAD OF THE LOW AS SEEN BY THE THUNDERSTORMS OVER
WESTERN WASHINGTON. CURRENTLY THE FORECAST AREA HAS MID AND HIGH
LEVEL CLOUDS OVERHEAD. AS THE LOW MOVES EAST SOUTHEAST TODAY EXPECT
SHOWERS AND THUNDERSTORMS TO MOVE ACROSS THE REGION. BEST
INSTABILITY FORECAST OVER EASTERN OREGON LATER TODAY AND THIS AREA
EXPECTED TO HAVE THE STRONGER THUNDERSTORMS. WESTERLY SURFACE WINDS
WILL INCREASE TODAY AS THE LOW MOVES INLAND AND HIGH TEMPS WILL BE
DOWN 5-10 DEGREES FROM YESTERDAY. UPPER LOW MOVES INTO IDAHO AND
NORTHERN NEVADA LATER TONIGHT AND WEDNESDAY. CLOUDS AND SHOWERS WILL
WRAP AROUND THE NORTHERN PORTION OF THE LOW BACK INTO EASTERN OREGON
SO HAVE MAINTAINED A CHANCE OF SHOWERS FROM WALLOWA COUNTY TO JOHN
DAY. REMAINDER OF THE FORECAST AREA SHOULD SEE CLEARING SKIES ON
WEDNESDAY AS WEAK UPPER RIDGE BUILDS IN.  94

LONG TERM...THURSDAY THROUGH MONDAY...NORTHWEST TO NORTH FLOW AHEAD
OF AN OFF SHORE RIDGE WILL PREVAIL THROUGH THE EXTENDED TIME FRAME.
THIS WILL KEEP THE PACIFIC NORTHWEST DRY WITH SLIGHTLY ABOVE NORMAL
TEMPERATURES IN EASTERN WASHINGTON AND OREGON. COONFIELD

FIRE WEATHER...A RED FLAG WARNING REMAINS IN EFFECT TODAY FOR MANY
ZONES AS THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA. SEE
PDXRFWPDT FOR DETAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  83  58  84  57 /  40  10  10   0
ALW  83  60  84  60 /  40  10  10   0
PSC  86  57  88  54 /  40  10   0   0
YKM  83  55  86  53 /  40  10   0   0
HRI  84  56  84  55 /  40  10   0   0
ELN  77  56  80  55 /  50  10   0   0
RDM  76  45  80  43 /  50  30  10   0
LGD  80  55  81  51 /  50  40  20  10
GCD  79  53  81  48 /  50  30  20  10
DLS  81  60  83  59 /  40  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR ORZ630-632>635-
     638.

WA...NONE.
&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
87
Hazardous weather outlook, Sep 4, 4:00 AM PST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT TUE SEP 4 2007

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-051145-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
500 AM PDT TUE SEP 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON,NORTH CENTRAL OREGON, CENTRAL OREGON,
     GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS
     OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
     AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

RED FLAG WARNING
     NORTH CENTRAL OREGON, CENTRAL OREGON, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
     BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN
     GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

     CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
     CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.

LOW PRESSURE SYSTEM MOVING ACROSS THE REGION TODAY. AIRMASS IS UNSTABLE
AND THUNDERSTORMS ARE LIKELY TO DEVELOP. SEE PDXRFWPDT FOR DETAILS ON
THE RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HIGH PRESSURE WILL PROVIDE FAIR WEATHER INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Grant

When
September 4, 11:40 AM PST to 12:40 PM PST
Where
Grant County, 8 mi S of Kimberly
Reported by
Trained Spotter
Coordinates
44.634, -119.630

Spotter reported 0.65 inch of rainfall in 1 hour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55113.